Maine, 2008

Hail in Maine, June 23, 2008

June 23, 2008 · NWS CAR · 2 events in 1 county or zone

Isolated severe thunderstorms developed across northern Maine producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Isolated severe thunderstorms developed across northern Maine producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 23, 2:36 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 2:36 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
336 PM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WAS LOCATED OVER QUEBEC...A
WEATHER DISTURBANCE MOVING THROUGH THIS TROUGH WILL LIFT ACROSS
THE REGION TONIGHT. THE TROUGH WILL LIFT OUT TO THE NORTHEAST ON
TUESDAY THEN HIGH PRESSURE WILL BUILD SOUTH OF THE AREA ON
WEDNESDAY. ANOTHER DISTURBANCE WILL APPROACH THE REGION LATE IN
THE WEEK.
&&

.NEAR TERM /THROUGH TUESDAY/...
A MILD AND MOIST SOUTHWEST FLOW WILL CONTINUE ACROSS THE FORECAST
AREA TONIGHT. EXPECT THE CHANCE FOR SHOWERS AND THUNDERSTORMS THE
REST OF THE AFTERNOON MAINLY ACROSS THE NORTH AND WEST WHERE THE
AIR MASS HAS DESTABILIZED AWAY FROM THE MARINE LAYER. ALSO ACTIVITY
CURRENTLY ACROSS SRN NEW ENGLAND IN ASSOCIATION WITH S/WV MAY MOVE
UP ALONG THE DOWNEAST COAST LATER THIS EVENING. EXPECT AREAS OF FOG
TO DEVELOP ACROSS THE REGION OVERNIGHT.

ON TUESDAY A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND
CROSS THE REGION DURING TUESDAY AFTERNOON. THE COMBINATION OF THE
FRONT AND AN UPPER LEVEL TROF CROSSING THE REGION WILL RESULT IN
A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS DURING TUESDAY
AFTERNOON.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A BRIEF BREAK IN THE UNSETTLED WEATHER PATTERN IS EXPECTED TUESDAY
NIGHT INTO WEDNESDAY AS A SHORT WAVE RIDGE CROSSES THE AREA. A WARM
FRONT WILL APPROACH NORTHERN SECTIONS LATE WEDNESDAY AND THEN STALL
OVER THE REGION THURSDAY. THIS FRONT WILL SERVE AS THE TRIGGER FOR
SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY OVER NORTHERN
AREAS. DOWNEAST AREAS MAY MISS THE BULK OF THE PRECIPITATION.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
POPULATED WITH GMOS DATA...DAYS 4-7. REDUCED POPS ACROSS THE NORTH
ON SATURDAY...18Z TO SUNDAY...12Z AS GFS SEEMED TO INDICATE DRIER
CONDITIONS ASSOCIATED WITH HIGHER PRESSURE NORTH AND EAST OF THE REGION.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR/MVFR CONDITIONS THIS EVENING IN SCATTERED SHOWERS
AND TSTMS TO GIVE WAY TO IFR AND POSSIBLE LIFR CONDITIONS TONIGHT
IN AREAS FOG AND ANY LINGERING SHOWERS. EXPECT IFR/LIFR CONDITIONS
EARLY TUESDAY TO GIVE WAY TO VFR CONDITIONS LATER TUESDAY MORNING.
THERE WILL STILL BE THE CHANCE FOR SCATTERED SHOWERS AND TSTMS
UNTIL THE COLD FRONT CROSSES THE REGION. EXPECT MAINLY VFR
CONDITIONS THE REMAINDER OF THE PERIOD.
&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH TUESDAY.

SHORT TERM: WINDS AND WAVES TO REMAIN BELOW SCA LEVELS AS A RATHER
WEAK PRESSURE GRADIENT CONTINUES.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...LULOFS
LONG TERM...TURNER
AVIATION...DUDA
MARINE...DUDA/LULOFS
Hazardous weather outlook, Jun 23, 4:12 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
512 AM EDT MON JUN 23 2008

MEZ001>006-010-011-015>017-029>032-240915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
512 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-240915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
512 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:05 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
305 PM EDT MON JUN 23 2008

MEZ001-003-231945-
NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
305 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY AND SOMERSET
COUNTY THROUGH 345 PM EDT...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 21 MILES SOUTHWEST OF NINE-MILE
BRIDGE...OR ABOUT 4 MILES SOUTHWEST OF ST. JUSTE...MOVING NORTHEAST
AT 32 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
NINE-MILE BRIDGE AND SAINT PAMPHILE THROUGH 345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AND SMALL HAIL CAN BE
EXPECTED WITH THIS STORM.

DUDA
Special weather statement, Jun 23, 3:30 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EDT MON JUN 23 2008

MEZ003-232130-
NORTHERN SOMERSET-
430 PM EDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET COUNTY...

AT 422 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER BILLY-JACK DEPOT. THE STORM WAS NEARLY STATIONARY.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    BILLY-JACK DEPOT AT 430 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

WALLINGFORD
Special weather statement, Jun 23, 4:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
534 PM EDT MON JUN 23 2008

MEZ001-232230-
NORTHWEST AROOSTOOK-
534 PM EDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 531 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 11 MILES SOUTHWEST OF DICKEY. THE STORM
WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
    DICKEY...             ALLAGASH...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

DUDA
Special weather statement, Jun 23, 5:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
601 PM EDT MON JUN 23 2008

MEZ001-003-004-232300-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
601 PM EDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET...PISCATAQUIS AND
AROOSTOOK COUNTIES...

AT 551 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES SOUTH OF BILLY-JACK DEPOT. THE STORM WAS MOVING
NORTHEAST AT 21 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    BILLY-JACK DEPOT AT 610 PM EDT
    BAKER LAKE AT 625 PM EDT
    CAUCOMGOMOC LAKE AT 655 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

WALLINGFORD

The radar

The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Aroostook

When
June 23, 5:40 PM EST
Where
Aroostook County, 0.84 mi NW of Back Settlement
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.160, -68.890

Hail, Aroostook

When
June 23, 5:40 PM EST
Where
Aroostook County, 3.13 mi NE of Allagash
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.110, -69.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113413, 113414.